Indiana, 2014

Hail in Indiana, May 10, 2014

May 10, 2014 · NWS PAH · 1 event in 1 county or zone

Some strong and marginally severe thunderstorms developed south of a stationary frontal boundary draped from south central Illinois northeast to Pennsylvania. Marginal instability and weak wind shear limited the intensity of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Some strong and marginally severe thunderstorms developed south of a stationary frontal boundary draped from south central Illinois northeast to Pennsylvania. Marginal instability and weak wind shear limited the intensity of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 9:20 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 10, 9:20 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1020 AM CDT Sat May 10 2014

.UPDATE...
Issued at 1019 AM CDT SAT MAY 10 2014

An extremely low amplitude shortwave moving through the WFO PAH
CWA at this moment in conjunction with drier air moving in from
the west and southwest. At the surface, remnants of the old cold front
(now a convergence line and initially developing warm frontal
zone) is translating northward from a Poplar Bluff Missouri to Mount
Vernon Illinois line as of 15z (10 am CDT). The approach of the
short into western sections of the WFO PAH area (Southeast
MO/Southern IL) is aiding in the lift and ageostrophic wind
response causing a slight backing of the winds to the south over
the southeast half (Southwest IN/Southeast IL/West KY) of the WFO
PAH CWA. This should enhance theta-e convergence and lift over
parts of Southwest Indiana and northwest Kentucky south of the
boundary this morning into the early afternoon, briefly
increasing shower and thunderstorm coverage until the shortwave
passes through the area this afternoon.

An eventual decrease in shower and thunderstorm coverage should
take place from southwest to northeast during the late morning and
afternoon.

The convection further south over the southern Purchase and
Pennyrile is aided by differential heating and convergence and
influx of higher theta-e air located south of the earlier morning
showers and thunderstorms to the north. This air is moving over a
shallow cold pool left by the earlier rainfall and should keep
most of the convection along and south of a Canton to Greenville
Kentucky line through Noon.

&&

.SHORT TERM...(Today through Monday night)
Issued at 330 AM CDT SAT MAY 10 2014

A frontal boundary currently stalled over the northwest sections of
our CWA is forecast to lift back to the north as a warm front today.
In the meantime showers and thunderstorms tracking northeast across
the southern Purchase and Pennyrile regions of western Kentucky will
gradually shift to the east of the area today along with the deeper
moisture. However from midday through the early to mid afternoon
hours showers and thunderstorms could pop up just about anywhere in
the heat of the day. Model soundings are showing plenty instability
and CAPE with no cap, so scattered convection will be possible.

By late afternoon convection should be over for most of the CWA, but
a weak short wave might generate a few showers and thunderstorms
that could make it into the far northwest sections of our CWA by 00Z
(7 PM). A few of these storms could become severe over the northwest
sections of our CWA with large hail being the main hazard.

Precipitation chances will spread across the northwest half of our
CWA this evening. A few of these storms could become severe over the
northwest sections with large hail being the main hazard. After
midnight tonight with rising heights aloft precipitation chances
begin to migrate northward. As the heights aloft continue to rise
and mid level temperatures continue to warm from southwest to
northeast, precipitation chances on Sunday shift to the northeast
half of our CWA.

A developing storm system over the plains will enhance the ridging
aloft across the area Sunday night, so it should be dry. After a
brief respite, precipitation chances make their way back into the
forecast on Monday as the aforementioned storm system moves out of
the plains and approaches and ultimately crosses the area.
Consequently POPS increase substantially from Monday into Monday
night.

.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CDT SAT MAY 10 2014

The wet weather will linger into at least the first half of the long
term as a deep longwave trough slowly trudges east across the
nation. Rain is not expected all the time, but until the trough axis
finally clears the region late in the week, the chance for rain will
be present each day.

Starting with 12Z Tuesday, the axis of the 500mb trough will be
positioned over the Plains. A cold front will be draped along the
Mississippi Valley from low pressure over the Great Lakes and
southern Ontario. As the front makes gradual passage, showers and
thunderstorms will be likely. Given the orientation of the synoptic
features, the main concern during this time should be locally heavy
rain, though an isolated strong storm certainly cannot be ruled out.

A brief lull in the precipitation may arrive Tuesday night--and this
is where the models diverge. The GFS combines the northern and
southern streams into one large trough that sweeps most of the
precipitation east of the area through the remainder of the week. On
the flip side, the ECMWF and GEM keep the southern stream energy
separate, and the slower passage of this energy results in the
development of another wave of low pressure that yields more rain
Wednesday into Thursday.

Given the depiction by ensemble solutions and model forecast
continuity, a slower solution makes the most sense at the moment. As
a result, we will carry at least a low chance of rain showers
through Thursday night--until the trough axis shifts east of the
forecast area. Most of the instability appears to move east of the
region beyond Wednesday, so will just carry a mention of showers
Wednesday night through Thursday night.

Much more certain is the drop in temperatures in the wake of the
Tuesday cold frontal passage. A gradual cooling trend will take
place through the remainder of the week as highs drop back into the
60s by Thursday and Friday, with lows dropping back into the upper
40s and lower 50s. Northwest flow on the back side of the departing
trough will keep conditions cool but mainly dry as we head into next
weekend.

&&

.AVIATION...
Issued at 632 AM CDT SAT MAY 10 2014

At KCGI/KPAH MVFR cigs should become VFR around 18-19Z and remain
VFR through the end of the period. There could be CBs present at
all sites between 18-00Z. At KEVV/KOWB VCTS through 15Z with MVFR
cigs continuing through 20-21Z, then VFR. Winds will remain
generally out of the south to southwest aob 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...Smith
Hazardous weather outlook, May 10, 3:04 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT SAT MAY 10 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE IN THE QUAD STATE
THROUGH THE MID AFTERNOON HOURS TODAY. FROM LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS THE THREAT OF THUNDERSTORMS WILL SHIFT TO THE
NORTHWEST HALF OF THE AREA. DURING THIS PERIOD A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WITH THE EXCEPTION OF SUNDAY NIGHT...ON AND OFF CHANCES OF THUNDERSTORMS
WILL PERSIST FROM SUNDAY THROUGH THE LATTER PART OF THE UPCOMING
WORK WEEK. DURING THIS PERIOD A FEW STRONG AND POSSIBLY SEVERE STORMS
CANNOT BE RULED OUT ENTIRELY THROUGH THE PERIOD. LOCALLY HEAVY
RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

IN THE NEAR TERM SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS GENERALLY NORTH AND WEST OF
A LINE FROM MOUNT VERNON ILLINOIS TO CAPE GIRARDEAU TO VAN BUREN
MISSOURI.

JP

In the hours before

Local storm report, May 10, 11:13 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             W EVANSVILLE            37.98N 87.54W
05/10/2014  M0.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

1207 PM     HAIL             NE EVANSVILLE           37.98N 87.54W
05/10/2014  M0.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

&&

K .SMITH
Special weather statement, May 10, 11:15 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT SAT MAY 10 2014

INZ086-087-101745-
VANDERBURGH IN-WARRICK IN-
1215 PM CDT SAT MAY 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARRICK AND CENTRAL
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 1245 PM CDT...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KASSON...OR 8 MILES WEST OF EVANSVILLE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
DARMSTADT AROUND 1230 PM CDT.
EVANSVILLE AROUND 1235 PM CDT.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  EVANSVILLE...MELODY HILL...CHANDLER...KASSON AND DARMSTADT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, May 10, 11:36 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             HENDERSON               37.84N 87.58W
05/10/2014  E0.25 INCH       HENDERSON          KY   TRAINED SPOTTER

            PEA SIZED HAIL IN HENDERSON.

&&

DP
Local storm report, May 10, 11:56 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             2 SW SPOTTSVILLE        37.86N 87.47W
05/10/2014  M0.75 INCH       HENDERSON          KY   TRAINED SPOTTER

            ALSO HEAVY RAIN, BETWEEN ONE HALF TO THREE QUARTERS OF AN
            INCH FELL IN APPROX. TEN MINUTES.

&&

K. SMITH
Local storm report, May 10, 12:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     STANLEY                 37.82N 87.24W
05/10/2014                   DAVIESS            KY   TRAINED SPOTTER

            THUNDERSTORM WIND DAMAGE - CROSS ARMS BROKEN OFF AT
            RAILROAD CROSSING - STREET SIGNS DOWN - EST WIND SPEED 60
            MPH.

&&

DP
Local storm report, May 10, 12:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             OAKLAND CITY            38.34N 87.35W
05/10/2014  E0.50 INCH       GIBSON             IN   LAW ENFORCEMENT

            1/2 IN HAIL AND 40-50 MPH WINDS.

&&

DP

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gibson

When
May 10, 12:38 PM CST
Where
Gibson County, Oakland City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -87.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512226.